Thunderstorm Wind, Brooke
- When
- December 22, 2:28 AM EST
- Where
- Brooke County, Wellsburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 40.270, -80.600
The public reported trees down throughout the county.
A low pressure system moving towards the Great Lakes helped to push a strong cold front across the Ohio Valley in the early morning hours of the 22nd. A shallow convective line of thunderstorms developed along the front, providing for some strong to severe wind gusts.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A low pressure system moving towards the Great Lakes helped to push a strong cold front across the Ohio Valley in the early morning hours of the 22nd. A shallow convective line of thunderstorms developed along the front, providing for some strong to severe wind gusts. Damage was reported in several locations across eastern Ohio, northern West Virginia, western Pennsylvania, and Garrett county Maryland.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Dec 22, 1:40 AM EST, 48 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 140 AM EST SUN DEC 22 2013 .SYNOPSIS... PASSAGE OF A COLD FRONT WILL SPREAD MORE RAIN OVER THE REGION THIS MORNING AND BRING A RETURN OF MORE SEASONABLE WEATHER. && .NEAR TERM /THROUGH TODAY/... UPDATE ISSUED FOR SEVERE THUNDERSTORM WATCH WHICH WILL CONSIST OF SHALLOW CONVECTION WITH DAMAGING WIND GUSTS. RAPIDLY PROGRESSING LOW PRES WL MOVE OVR THE GREAT LAKES THIS MRNG AND DRAG THE RAIN FOCUSING FRONT ACRS THE UPR OHIO REGION. ONLY CHANGES NEEDED TO THE FORECAST WERE TWEAKS TO TIMING AND WINDS. THE FLOOD WATCH CONTS...AND SHALLOW CONVECTION WL CONT TO BE MONITORED FOR GUSTS. && .SHORT TERM /TONIGHT THROUGH TUESDAY NIGHT/... COLD FRONT WILL BE EAST OF OUR AREA BY TNGT AND PCPN CHCS WL RAPIDLY DIMINISH. THE NXT CONCERN WL BE DEEP MID TROF AND ASSOCIATED COLD POOL PROGGED FOR A MONDAY NGT ENCROACHMENT...AND TUES PASSAGE OVR THE REGION. SNOW SHWR CHCS WL THUS BE ON THE INCRS...WITH BTR CHC ON TUE WITH PASSAGE OF THE TROF AXIS...AND IN THE COLD FLOW IN ITS WAKE. PROGRESSION OF THE SHRTWV AND RAPID SBSDNC ONSET SHOULD DROP INVERSION AND LIMIT ACCUMULATION POTENTIAL...BUT ANY SNOW THAT DOES ACCUMULATE...ESPECIALLY FM PIT N AND EWD...WL STAY FOR CHRISTMAS GIVEN THE COLD TEMPS. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... BLDG HIGH PRES SHOULD END ANY SNOW SHWRS TUE EVE...WITH DRY WEATHER CONTG WED. A WK CLIPPER IS PROGGED FOR THU...THOUGH TIMING AND STRENGTH DIFFERENCES IN THE MDLS PRECLUDE MORE THAN A SLGT CHC MENTION FOR SNOW SHWRS ATTM. BLDG HIGH PRES IS EXPD AGAIN BY THE END OF THE WK. OVERALL...TEMPS SHOULD AVG BLO SEASONAL LVLS THRU THE PD. && .AVIATION /07Z SUNDAY THROUGH THURSDAY/... CONDS WL DETERIORATE TO MVFR AND OCNL IFR AS GUSTY SHWRS ASSOCIATED WITH A CDFNT MOVE ACRS THE RGN. A LLVL JET WL MAINTAIN THE LLVL WND SHEAR THREAT INTO SUN MRNG AS WELL. AFT FROPA EXP MVFR CIGS TO LINGER INTO SUN BEFORE SOME IMPROVEMENT TO LOW END VFR. GUSTY SW WNDS WL DVLP AFT FROPA BEFORE DCRG TWD EVE. .OUTLOOK.../MONDAY THROUGH THURSDAY/... OCNL RSTRNS ARE PSBL THRU TUEN ESP N OF PIT AS AN UPR LVL TROF MOVES ACRS THE GT LKS. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...FLOOD WATCH THROUGH THIS AFTERNOON FOR OHZ039>041-048-057. PA...FLOOD WATCH THROUGH THIS AFTERNOON FOR PAZ007>009-013. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 140 AM EST SUN DEC 22 2013 OHZ039>041-048-057-PAZ007>009-013-230645- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-MUSKINGUM-MERCER-VENANGO- FOREST-LAWRENCE- 140 AM EST SUN DEC 22 2013 ...FLOOD WATCH IN EFFECT THROUGH THIS AFTERNOON... ...SEVERE THUNDERSTORM WATCH 589 IN EFFECT UNTIL 7 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA AND WEST CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-OHZ049-050-058-059-068-069-PAZ014>016-020>023-029-031-073>076- WVZ001>004-012-021>023-041-230645- GARRETT-HARRISON-JEFFERSON OH-GUERNSEY-BELMONT-NOBLE-MONROE-BUTLER- CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON- GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE-FAYETTE RIDGES- HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 140 AM EST SUN DEC 22 2013 ...SEVERE THUNDERSTORM WATCH 589 IN EFFECT UNTIL 7 AM EST THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST CENTRAL OHIO...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 PM EST SAT DEC 21 2013
PAZ013-220345-
LAWRENCE PA-
947 PM EST SAT DEC 21 2013
...HEAVY RAIN WILL AFFECT LAWRENCE COUNTY...
AT 937 PM EST...HEAVY RAIN WAS LOCATED SOUTHEAST OF LAWRENCE COUNTY.
RECENT RAINFALL HAS RESULTED IN WATER COVERING STOUGHTON ROAD IN
SCOTT TOWNSHIP. NO OTHER FLOODING WAS REPORTED BUT HEAVY RAIN WILL
POND WATER ON ROADS AND QUICKLY FILL SMALL STREAMS AS THE BATCH OF
HEAVY RAIN MOVES THROUGH THE AREA.
LOCATIONS IMPACTED INCLUDE...
PULASKI... NEW WILMINGTON... BESSEMER...
NEW CASTLE... HARLANSBURG... ELLWOOD CITY...
MCCONNELLS MILL...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4112 8025 4112 8015 4107 8010 4100 8017
4085 8016 4085 8052 4113 8052 4113 8026SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
105 AM EST SUN DEC 22 2013
OHZ039>041-048>050-057>059-068-069-220700-
BELMONT OH-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-
HARRISON OH-JEFFERSON OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
TUSCARAWAS OH-
105 AM EST SUN DEC 22 2013
...SHOWERS WITH STRONG WIND GUSTS WILL AFFECT THE REGION...
AT 101 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
SHOWED SHOWERS WITH STRONG WIND GUSTS ALONG A LINE FROM 7 MILES
NORTH OF WALHONDING TO 20 MILES SOUTH OF NEW LEXINGTON...MOVING
NORTHEAST AT 60 MPH.
WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THESE SHOWERS.
LOCATIONS IMPACTED INCLUDE...
WALHONDING... NEW GUILFORD... NELLIE...
DILLON STATE PARK... COOPERDALE... EAST FULTONHAM...
WARSAW... LAYLAND... BLISSFIELD...
ZANESVILLE... DRAKE... CANNELVILLE...
PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.
LAT...LON 4001 8220 4045 8219 4045 8168 4064 8167
4066 8125 4073 8123 4074 8109 4091 8108
4091 8091 4093 8085 4093 8084 3981 8105
3961 8159 3967 8165 3975 8165 3976 8207
3981 8209 3981 8217 3990 8217 3992 8224
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
136 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0136 AM TSTM WND DMG ZANESVILLE 39.95N 82.01W
12/22/2013 MUSKINGUM OH PUBLIC
SHINGLES BLOWN OFF ROOF AND CHIMNEY BLOWN DOWN.
&&
EVENT NUMBER PBZ1303636
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
152 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0151 AM TSTM WND DMG CAMBRIDGE 40.02N 81.59W
12/22/2013 GUERNSEY OH LAW ENFORCEMENT
TREES DOWN...SCATTERED AROUND COUNTY
&&
EVENT NUMBER PBZ1303637
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
206 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 AM TSTM WND DMG TUSCARAWAS 40.40N 81.40W
12/22/2013 TUSCARAWAS OH LAW ENFORCEMENT
SCATTERED TREES DOWN...INCLUDING 5 LARGE ONES
&&
EVENT NUMBER PBZ1303638
15PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
218 AM EST SUN DEC 22 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0217 AM TSTM WND DMG BELMONT 40.03N 81.04W
12/22/2013 BELMONT OH LAW ENFORCEMENT
TREES DOWN AROUND COUNTY. TRAMPOLENE LAUNCHED.
&&
EVENT NUMBER PBZ1303639
15The Pittsburgh radar (KPBZ), 44 km away, was scanning. The volume nearest the first event began at 07:26 UTC.
3 thunderstorm wind, 1 strong wind. Local standard time, as filed.
The public reported trees down throughout the county.
Local fire department reported scattered trees down around the area.
Local 911 center reported trees down on Sugarland Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2013Every state in 2013This day in weather historyWarnings in West Virginia, December 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489116, 489114, 489115, 489117.